Nonlinear optimal control for a spherical rolling robot

Rigatos, G., Busawon, Krishna, Pomares, J. and Abbaszadeh, Masoud (2019) Nonlinear optimal control for a spherical rolling robot. International Journal of Intelligent Robotics and Applications, 3 (2). pp. 221-237. ISSN 2366-5971

Full text not available from this repository. (Request a copy)
Official URL:


The article presents a nonlinear H-infinity (optimal) control approach for the problem of the control of the spherical rolling robot. The solution of such a control problem is a nontrivial case due to underactuation and strong nonlinearities in the system’s state-space description. The dynamic model of the robot undergoes approximate linearization around a temporary operating point which is recomputed at each time-step of the control method. The linearization relies on Taylor series expansion and on the computation of the system’s Jacobian matrices. For the linearized dynamics of the spherical robot an H-infinity controller is designed. To compute the controller’s feedback gains an algebraic Riccati equation in solved at each iteration of the control algorithm. The global asymptotic stability properties of the control method are proven through Lyapunov analysis. Finally, for the implementation of sensorless control for the spherical rolling robot, the H-infinity Kalman Filter is used as a robust state estimator.

Item Type: Article
Uncontrolled Keywords: Spherical rolling robot, Underactuation, Nonlinear optimal control, H-infnity control, Jacobian matrices, Riccati equation
Subjects: G500 Information Systems
G600 Software Engineering
H300 Mechanical Engineering
H600 Electronic and Electrical Engineering
Depositing User: Elena Carlaw
Date Deposited: 25 Jul 2019 11:26
Last Modified: 08 Sep 2020 15:15

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics